Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
  Journal of Algebraic Geometry
Journal of Algebraic Geometry
  
Online ISSN 1534-7486; Print ISSN 1056-3911
 

Polydiagonal compactification of configuration spaces


Author: Alexander P. Ulyanov
Journal: J. Algebraic Geom. 11 (2002), 129-159
Published electronically: November 16, 2001
MathSciNet review: 1865916
Full-text PDF

Abstract | References | Additional Information

Abstract: A smooth compactification $X\left\langle n\right\rangle$ of the configuration space of $n$ distinct labeled points in a smooth algebraic variety $X$is constructed by a natural sequence of blowups, with the full symmetry of the permutation group  ${\mathbb S}_n$manifest at each stage. The strata of the normal crossing divisor at infinity are labeled by leveled trees and their structure is studied. This is the maximal wonderful compactification in the sense of De Concini-Procesi, and it has a strata-compatible surjection onto the Fulton-MacPherson compactification. The degenerate configurations added in the compactification are geometrically described by polyscreens similar to the screens of Fulton and MacPherson.

In characteristic 0, isotropy subgroups of the action of  ${\mathbb S}_n$ on  $X\left\langle n\right\rangle$ are abelian, thus $X\left\langle n\right\rangle$ may be a step toward an explicit resolution of singularities of the symmetric products  $X^n/{\mathbb S}_n$.


References [Enhancements On Off] (What's this?)

  • [An] G. Andrews, The Theory of Partitions, Addison-Wesley, 1976.
  • [Ar] V. I. Arnold, The cohomology ring of the colored braid group, Mat. Zametki 5 (1969), 227-231.
  • [AMRT] A. Ash, D. Mumford, M. Rapoport, Y. Tai, Smooth Compactification of Locally Symmetric Spaces, Math. Sci. Press, 1975.
  • [At] M. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 1-15.
  • [AS] S. Axelrod, I. Singer, Chern-Simons perturbation theory II, J. Diff. Geom. 39 (1994), 173-213.
  • [BL] L. Babai, T. Lengyel, A convergence criterion for recurrent sequences with applications to the partition lattice, Analysis 12 (1992), 109-119.
  • [BG] A. Beilinson, V. Ginzburg, Infinitesimal structure on moduli space of $G$-bundles, Intl. Math. Res. Notices 4 (1992), 63-74.
  • [BS] L. J. Billera, A. Sarangarajan, The combinatorics of permutation polytopes, in: Formal Power Series and Algebraic Combinatorics, DIMACS Ser. on Discrete Math. Comp. Sci., 24 (1994), 1-25.
  • [Bj] A. Björner, Subspace arrangements, in: First Europ. Congress of Math. (Paris 1992), v. I, Progress in Math. 119, Birkhauser, 1994, pp. 321-370.
  • [Br] J.-L. Brylinski, Eventails et variétés toriques, in: Séminaire sur les Singularités des Surfaces, Lect. Notes in Math. 777, Springer, 1980, 247-288.
  • [Ch] J. Cheah, The Hodge polynomial of the Fulton-MacPherson compactification of configuration spaces, Amer. J. Math. 118 (1996), 963-977.
  • [C] F. R. Cohen, The homology of $\mathcal C_{n+1}$-spaces, in The Homology of Iterated Loop Spaces, Lect. Notes in Math. 533, Springer, 1976, pp. 207-351.
  • [DKh] V. I. Danilov, A.G. Khovanskii, Newton polyhedra and an algorithm for computing Hodge-Deligne numbers, Math. U.S.S.R. Izvestiya 29 (1987), 279-298.
  • [DP] C. De Concini, C. Procesi, Wonderful models for subspace arrangements, Selecta Math., New ser. 1 (1995), 459-494.
  • [De1] P. Deligne, Théorie de Hodge I, II, III, in: Proc. I.C.M. 1970, v. 1, 425-430; Publ. Math. I.H.E.S. 40 (1971), 5-58; ibid. 44 (1974), 5-77.
  • [De2] P. Deligne, Resumé des premiers exposés de A. Grothendieck, in: Groupes de Monodromie en Géométrie Algébrique, SGA 7, Lect. Notes in Math. 288, Springer, 1972, pp. 1-24.
  • [De3] P. Deligne, Poids dans la cohomologie des variétés algébriques, in: Proc. I.C.M. 1974, v. 1, 79-85.
  • [DL] I. Dolgachev, V. Lunts, A character formula for the representation of a Weyl group in the cohomology of the associated toric variety, J. Alg. 168 (1994), 741-772.
  • [Du] A. H. Durfee, Algebraic varieties which are a disjoint union of subvarieties, in: Geometry and Topology: Manifolds, Varieties and Knots, Lect. Notes in Pure Appl. Math. 105, Marcel Dekker, 1987, pp. 99-192.
  • [Fa] E. Fadell, Homotopy groups of configuration spaces and the string problem of Dirac, Duke Math. J. 29 (1962), 231-242.
  • [FaN] E. Fadell, L. Neuwirth, Configuration spaces, Math. Scand. 10 (1962), 111-118.
  • [FM] W. Fulton, R. MacPherson, A compactification of configuration spaces, Ann. Math. 139 (1994), 183-225.
  • [GS] I. M. Gelfand, V. V. Serganova, Combinatorial geometries and torus strata on homogeneous compact manifolds, Russian Math. Surveys 42:2 (1987), 133-168.
  • [Ge] E. Getzler, Mixed Hodge structures of configuration spaces, q-alg/9510018.
  • [Gi] V. Ginzburg, Resolution of diagonals and moduli spaces, in: The Moduli Space of Curves, Progress in Math. 129, Birkhauser, 1995, pp. 231-266.
  • [Hu] Y. Hu, A compactification of open varieties, math.AG/9910181.
  • [Ka1] M. M. Kapranov, Veronese curves and Grothendieck-Knudsen moduli space $\overline{M_{0,n}}$, J. Alg. Geom. 2 (1992), 236-262.
  • [Ka2] M. M. Kapranov, Chow quotients of Grassmannians, I, in: I. M. Gelfand Seminar, Adv. in Soviet Math. 16 (1993), 29-111.
  • [Ke] S. Keel, Intersection theory of the moduli space of stable $n$-pointed curves, Trans. Amer. Math. Soc. 330 (1992), 545-574.
  • [KKMS] G. Kempf, F. Knudsen, D. Mumford, B. Saint-Donat, Toroidal Embeddings I, Lect. Notes in Math. 339, Springer, 1973.
  • [Ki] F. Kirwan, Partial desingularization of quotients of nonsingular varieties and their Betti numbers, Ann. Math. 122 (1985), 41-85.
  • [Kn] F. Knudsen, Projectivity of the moduli space of stable curves, II: the stacks $M_{g,n}$, Math. Scand. 52 (1983), 161-199.
  • [Ko] M. Kontsevich, Feynman diagrams and low-dimensional topology, in: First Europ. Congress of Math. (Paris 1992), v. II, Progress in Math. 120, Birkhauser, 1994, pp. 97-121.
  • [Kr] I. Kriz, On the rational homotopy type of configuration spaces, Ann. Math. 139 (1994), 227-237.
  • [Le] T. Lengyel, On a recurrence involving Stirling numbers, Europ. J. Combin. 5 (1984), 313-321.
  • [Lo] J.-L. Loday, Overview on Leibniz algebras, dialgebras and their homology, Fields Inst. Comm. 17, (1997), 91-102.
  • [MP] R. MacPherson, C. Procesi, Making conical compactifications wonderful, Selecta Math., New ser. 4 (1998), 125-137.
  • [M] Yu. I. Manin, Generating functions in algebraic geometry and sums over trees, in: The Moduli Space of Curves, Progress in Math. 129, Birkhauser, 1995, pp. 401-417.
  • [O] T. Oda, Convex Bodies and Algebraic Geometry, Springer, 1987.
  • [OT] P. Orlik, H. Terao, Arrangements of Hyperplanes, Springer, 1992.
  • [P] C. Procesi, The toric variety associated to Weyl chambers, in: Mots, M. Lothaire, ed., Hermés, Paris, 1990, pp. 153-161.
  • [SP] N. J. A. Sloane, S. Plouffe, The Encyclopedia of Integer Sequences, Acad. Press, 1995.
  • [Sta1] R. Stanley, Enumerative Combinatorics, v. 1, Wadsworth & Brooks/Cole, 1986.
  • [Sta2] R. Stanley, Log-concave and unimodal sequences in algebra, combinatorics and geometry, Ann. New York Acad. Sci. 576 (1989), 500-535.
  • [Ste1] J. Stembridge, Eulerian numbers, tableaux, and the Betti numbers of a toric variety, Discrete Math. 99 (1992), 307-320.
  • [Ste2] J. Stembridge, Some permutation representations of Weyl groups associated with the cohomology of toric varieties, Adv. Math. 106 (1994), 244-307.
  • [Th] D. Thurston, Integral Expressions for the Vassiliev Knot Invariants, math.AG/ 9901110.
  • [Ton] A. Tonks, Relating the associahedron and the permutohedron, in: Operads, Proceedings of the Renaissance Conferences, Contemp. Math. 202 (1997), 33-36.
  • [Tot] B. Totaro, Configuration spaces of algebraic varieties, Topology 35 (1996), 1057-1067.
  • [U] A. Ulyanov, Polydiagonal compactification and the permutahedra, in preparation.


Additional Information

Alexander P. Ulyanov
Affiliation: Department of Mathematics, University of Pennsylvania, David Rittenhouse Laboratory, 209 South 33rd Street, Philadelphia, Pennsylvania 19104
Email: ulyanov@math.upenn.edu

DOI: http://dx.doi.org/10.1090/S1056-3911-01-00293-4
PII: S 1056-3911(01)00293-4
Received by editor(s): January 7, 2000
Received by editor(s) in revised form: May 2, 2000
Published electronically: November 16, 2001
Additional Notes: Research partially supported by NSF grant DMS–9803593


Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2015 University Press, Inc.
Comments: jag-query@ams.org
AMS Website